Alert archive / West Virginia / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Charleston, WV

May 12, 20164 states

NWS Charleston, WV issued this flash flood watch at May 12, 2016, 2:24 PM EDT for 4 states. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 12, 2016, 2:24 PM EDT (18:24 UTC)
Expired
May 13, 2016, 3:00 AM EDT
In force
13 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Wayne County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WGUS61 KRLX 121824
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT THU MAY 12 2016

...FLASH FLOOD WATCH THROUGH FRIDAY MORNING...


KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
130230-
/O.NEW.KRLX.FF.A.0006.160512T1824Z-160513T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS...
OCEANA...PINEVILLE...BECKLEY
224 PM EDT THU MAY 12 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...
   CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO...
  LAWRENCE OH. IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. 
  IN WEST VIRGINIA...BOONE...CABELL...LINCOLN...LOGAN...
  MCDOWELL... MINGO...RALEIGH...WAYNE AND WYOMING. 

* THROUGH FRIDAY MORNING

* SHOWERS AND THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE
  AFTERNOON AND OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE
  POTENTIAL TO PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN AN HOUR.
  GROUND CONDITIONS IN THE WATCH AREA ARE CONSIDERED MOIST TO WET.
  CURRENTLY IT WILL ONLY TAKE AROUND AN INCH OR LESS OF RAIN IN
  AN HOUR TO CAUSE FLOODING IN MOST AREAS.

* BEST CHANCES FOR FLOODING WILL BE ALONG SMALL STREAMS AND
  CREEKS, LOW LYING AND POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
593 
WGUS61 KRLX 130121
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT THU MAY 12 2016

...FLASH FLOOD WATCH THROUGH FRIDAY MORNING...

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
130930-
/O.CON.KRLX.FF.A.0006.000000T0000Z-160513T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS...
OCEANA...PINEVILLE...BECKLEY
921 PM EDT THU MAY 12 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...LAWRENCE OH. IN SOUTHWEST VIRGINIA... 
  BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BOONE...CABELL... 
  LINCOLN...LOGAN...MCDOWELL...MINGO...RALEIGH...WAYNE AND 
  WYOMING. 

* UNTIL 8 AM EDT FRIDAY

* SHOWERS AND THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE
  OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO
  PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN AN HOUR. GROUND
  CONDITIONS IN THE WATCH AREA ARE CONSIDERED MOIST TO WET.
  CURRENTLY IT WILL ONLY TAKE AROUND AN INCH OR LESS OF RAIN IN AN
  HOUR TO CAUSE FLOODING IN MOST AREAS.

* BEST CHANCES FOR FLOODING WILL BE ALONG SMALL STREAMS AND 
  CREEKS... LOW LYING AND POOR DRAINAGE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
462 
WGUS61 KRLX 130700
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT FRI MAY 13 2016

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
130800-
/O.CAN.KRLX.FF.A.0006.000000T0000Z-160513T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...MADISON...WELCH...GARY...WAR...MULLENS...
OCEANA...PINEVILLE...BECKLEY
300 AM EDT FRI MAY 13 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN
CANCELLED. THE POTENTIAL FOR HEAVY RAIN HAS ENDED. ISOLATED TO
SCATTERED SHOWERS WILL DRIFT THROUGH EARLY THIS MORNING, BUT WILL
NOT POSE A FLASH FLOOD THREAT.

$$

16

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 12, 2:19 PM EDT, 5 minutes earlier.

Area forecast discussion, May 12, 2:19 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
219 PM EDT THU MAY 12 2016

.SYNOPSIS...
A cold front crosses tonight. A reinforcing cold front crosses
Saturday morning. High pressure builds Sunday. Unsettled much of
the next work week, as low pressure systems cross.

&&

.NEAR TERM /THROUGH FRIDAY/...
Frontal boundary remains in the vicinity to the north. Diurnal
heating, weak flow, and enough moisture will provide for showers and
storms development this afternoon and evening. The area will remain
in the warm sector of the system until a cold front crosses the
area. WPC has the front reaching southeast OH at 06Z tonight.
Similar to the high resolution models RAAP and HRRR show the bulk of
the convection crossing the OH river by 06z.

The NAM model brings SFC CAPE of around 1600 J/Kg during the
afternoon diminishing towards sunset. Deep layered shear looks
marginal about 35 knots. These thresholds can sustain
thunderstorms.

Other synoptic models have QPF across most of the area during the
afternoon and evening hours. However, the high resolution models
show very little in terms of the aforementioned convection, bringing
PCPN activity overnight tonight around 06Z.

Expect organized bands of showers and storms with the front
across the area overnight. Went closer to the superblend guidance
for temperatures through tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
An upper trough will amplify over the Great Lakes region heading
into the weekend. This will be marked by another cold frontal
passage early on Saturday. The NAM continues to be a bit slower
than the new GFS...so continue to split the difference with fropa
during the first half of the day. There is enough instability to
warrant schc thunder across the e zones. Despite eq levels only
around 20 kft...the freezing level will be quite a bit lower with
a small hail threat as the front crosses along with gusty winds.
The greatest threat for this will be across eastern WV. The front
aloft will lag several hours behind. As CAA really gets going in
the afternoon...expect gusty winds and an expansive stratocu to
carry thru Saturday night. There may be some snowflakes Saturday
night across the highest elevations of the northern mtns.

While the area will still see a stratocu field on
Sunday...thinking more in the way of sun will be realized over s
zones. Will watch for a s/w trof axis to cross in the aftn across
the Upper OH Valley...with a few shra perhaps sneaking into N WV.
It will be quite cool for this time of year with highs running a
good 15 to 20 degrees blo normal.

High pressure will move over the TN Valley...nosing into the area
Sunday night. This should be the coldest night with the threat for
a frost across portions of the N Lowlands...but more likely over
the mountains with even sub freezing temps realized in the high
terrain.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The pattern will transition to a more unsettled one next week
with rounds of showers and storms dependent on location of a warm
front and any convective induced disturbances ejecting out of the
S Plains in SW flow aloft.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Plenty of sunshine, precipitable water around 1.5 inches, sfc cape
reaching 1600 J/Kg under marginal deep layered shear will enhance
convection this afternoon and evening.

Convection will continue tonight as a cold front crosses the area.
Models have the cold front along the OH river by 06Z tonight.

Some storms could approach severe containing large hail and strong
gusty winds.

therefore, outside of convection, ceilings remain MVFR/VFR, but
lowering in the band of convection with the cold front. Behind the
cold front, look for mvfr ceilings to develop, mainly after 06z
at TAF sites.

Winds will be southerly 5 to 10 kts ahead of the cold
front..especially this evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Mesoscale influences from previous convection may
change when and how thunderstorms develop and organize with the
cold front.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, May 12, 2:11 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT THU MAY 12 2016

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-036>040-046-
047-131815-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
211 PM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
131815-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
211 PM EDT THU MAY 12 2016

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:07 PM EDTSpecial Weather StatementRLXLawrence38 min
May 12, 6:52 PM EDTSpecial Weather StatementRLXLawrence38 min
May 12, 2:38 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming52 min
May 12, 7:45 PM EDTSpecial Weather StatementRLXKanawha60 min
May 12, 5:47 PM EDTSpecial Weather StatementRLXBuchanan, Dickenson58 min
May 12, 5:55 PM EDTSpecial Weather StatementRLXDickenson50 min

Nearby

Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Kentucky, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.